Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 71, NWS Paducah, KY

June 28, 1997Lyon County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 28, 1997, 6:53 AM CDT for Lyon County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 6:53 AM CDT (11:53 UTC)
Expired
Jun 28, 1997, 10:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Lyon County, KY

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 281154
FFWPAH
KYC143-281500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
653 AM CDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...LYON COUNTY
 
STATE POLICE REPORT FLOODING IN PARTS OF LYON COUNTY WITH WATER REPORTED
IN SOME HOMES. AT 650 AM CDT WEATHER SERVICE DOPPLER RADAR IN PADUCAH
SHOWED PERSISTENT THUNDERSTORMS OVER THE AREA MOVING LITTLE...AND MORE
RAINFALL IS EXPECTED DURING THE NEXT HOUR.  RADAR IS ESTIMATING AS MUCH
AS THREE INCHES OF RAIN HAS FALLEN IN WESTERN LYON COUNTY OVERNIGHT.
 
 
DO NOT DRIVE YHOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
SDB
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:02 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 2:02 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT SAT JUN 28 1997

CONCERN THIS MORNING IS WITH WEEKEND POPS.

WEAK FRONTAL BOUNDARY DRAPED ACROSS PADUCAH FORECAST AREA...APPEARING
TO BE FROM NEAR STL TO HOP.  A FEW STORMS FORMING ATTM IN GENERAL VCNTY
OF THIS BOUNDARY.  LOOKING AT MODELS CHANCES OF SHOWERS AND STORMS
SHOULD BE RELATIVELY GOOD THIS FORECAST CYCLE.  WEAK EAST FLOW AT LOW
LEVELS BECOMES MORE SOUTHERLY AS FRONTAL BOUNDARY MOVES FURTHER NORTH
W/TIME.  WEAK DISTURBANCES AT MID LEVELS INDICATED...WITH MOST POTENT
ONE FORECAST FOR SUNDAY.  WITH WIND FIELDS SURFACE AND ALOFT FAIRLY
LIGHT...SHOULD SEE MAINLY MULTI-CELLULAR PULSE STORMS WITH FLASH
FLOODING A CONCERN DUE TO SLOW MOVING CELLS.  RECOMMEND UPPING THE POPS
A TAD AS FWC LOOKS TOO DRY TODAY. HIGHEST POPS REMAINING IN SEMO ZONES.

THINK FWC HIGHS MAY BE A BIT TOO WARM TODAY BUT STILL IN BALLPARK.
SDB

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.